Alert archive / Michigan / Flood Watches in 2008
Flood Watch 2, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this flood watch at Jan 31, 2008, 4:08 PM EST for Kent County, Ottawa County, Michigan. It was in force for 6 days.
The area
The counties it named.
The facts
- Issued
- Jan 31, 2008, 4:08 PM EST (21:08 UTC)
- Expired
- Feb 6, 2008, 12:39 PM EST
- In force
- 6 days
- Issued by
- NWS Grand Rapids, MI
- Flood severity
- None
Counties Kent County, MI, Ottawa County, MI
The radar
The Grand Rapids radar (KGRR), 29 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this flood watch went out at Jan 31, 3:47 PM EST, 21 minutes earlier.
Area forecast discussion, Jan 31, 3:47 PM EST, 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 347 PM EST THU JAN 31 2008 LATEST UPDATE...ALL BUT AVIATION... .SYNOPSIS...(347 PM EST THU JAN 31 2008) SNOW WILL OVERSPREAD SOUTHWEST LOWER MICHIGAN THIS EVENING AND BECOME HEAVY AT TIMES BY FRIDAY MORNING AS LOW PRESSURE TRACKS THROUGH THE EASTERN GREAT LAKES. EXPECT THE FRIDAY MORNING COMMUTE TO BE SLIPPERY. BY THE TIME THE SNOW WINDS DOWN ON FRIDAY EVENING...UP TO A FOOT OF SNOW IS POSSIBLE ACROSS SOUTHEAST LOWER MICHIGAN. SIX INCHES IS EXPECTED IN GRAND RAPIDS AND UP TO 10 INCHES IN LANSING AND JACKSON. LESSER AMOUNTS ARE EXPECTED TO THE NORTHWEST WITH ABOUT 4 INCHES IN MUSKEGON AND AROUND 3 INCHES IN LUDINGTON. && .SHORT TERM...(347 PM EST THU JAN 31 2008) (TONIGHT THROUGH FRIDAY NIGHT) SNOW BAND HAS DROPPED AN INCH OR TWO THIS AFTERNOON ACROSS PARTS OF VAN BUREN AND KALAMAZOO COUNTY. EXPECT SNOW TO OVERSPREAD THE REST OF THE FORECAST AREA THIS EVENING AND BECOME HEAVY AFTER 06Z. HEAVIEST RATES LOOK TO BE AROUND 10Z AS OMEGA BULLSEYE INTERSECTS BEST DENDRITIC GROWTH REGION. BOTH THE NAM AND GFS SHOW ANOTHER OMEGA BULLSEYE THROUGH THE BEST DENDRITIC GROWTH REGION ABOUT 20Z... PERHAPS ASSOCIATED WITH A TROWAL FEATURE. THE CURRENT HEADLINES WILL ONLY BE TWEAKED TO BREAK UP THE WARNING AREA INTO A 4 TO 8 INCH GROUP AND A 6 TO 12 INCH GROUP. SNOW WILL TAPER AFTER BY 00Z...BUT WILL HAVE TO WATCH THE POTENTIAL FOR THE TROWAL TO LINGER SOME HEAVIER SNOW ACROSS THE EXTREME EASTERN FORECAST AREA BEYOND 00Z. EXPECT IMPROVEMENT TO OCCUR WEST TO EAST WITH NO LAKE EFFECT SNOWS IN THE WAKE OF THE STORM. && .LONG TERM...(347 PM EST THU JAN 31 2008) (SATURDAY THROUGH THURSDAY) UPPER FLOW IN THE WAKE OF THE THU NIGHT/FRI WINTER STORM LOOKS TO BECOME SOMEWHAT ZONAL ACROSS THE COUNTRY BY SAT MORNING. A WEAK SHORT WAVE IS EXPECTED TO ACROSS SRN CANADA AND LAKE SUPERIOR DURING THE DAY ON SAT. THE MAJORITY OF ANY PCPN WITH THIS SYSTEM WILL REMAIN NORTH OF THE AREA WITH ONLY A CHC OF SOME LIGHT SNOW WITH LITTLE ACCUMULATION EXPECTED. LAKE ENHANCEMENT DOES NOT LOOK TO PLAY A FACTOR IN THIS SYSTEM AS H850 TEMPS WILL BE SOMEWHAT MILD IN THE -4C TO -6C RANGE. AFTER HIGH PRESSURE BRINGS DRY CONDITIONS WITH SOME POSSIBLE SUN ON SUNDAY...THE PATTERN BECOMES QUITE ACTIVE THEN FOR THE TIME FRAME FROM MON THROUGH WED. STRONG JET ENERGY WILL DIG ACROSS THE FOUR CORNERS REGION BY EARLY MON...ALLOWING FOR SW FLOW ALOFT TO SET UP OVER THE AREA. THIS DIGGING WILL EJECT SHORT WAVE ENERGY TO THE NE AND BRING THE THREAT FOR PCPN TO MOVE IN BEGINNING AS EARLY AS LATE SUN NIGHT. ANY PCPN SUN NIGHT WILL START OUT AS SNOW...AND WILL TRANSITION TO RAIN BY MON AFTERNOON AS ENOUGH WARM AIR MOVES IN. MODELS INDICATE SOME ELEVATED INSTABILITY PRESENT...HOWEVER WE WILL NOT INTRODUCE THUNDER YET SINCE THIS IS 4 DAYS OUT IN FEB. MOST GLOBAL MODELS ARE IN AGREEMENT THAT AS THE FIRST WAVE MOVES EAST...THE FRONT HANGS UP A BIT AND WAITS FOR THE MAIN TROUGH TO EJECT FROM THE DESERT SW. GFS IS THE ODD MODEL OUT SHOWING THE FRONT MOVING WELL SOUTHEAST OF THE AREA AND ANY ADDITIONAL WAVES STAYING SOUTH. WE BELIEVE WITH THE CONSENSUS OF THE EURO...UKMET...AND GGEM...ALONG WITH THE NW TREND OF THE GFS THIS WINTER INSIDE OF THREE DAYS THAT WE WILL SEE THE WARMER SOLUTION WITH MORE PCPN. PCPN SHOULD BE MAINLY RAIN EARLY ON TUE THEN TRANSITIONING TO SNOW TUE NIGHT. WE HAVE LEFT A RA/SN MIX IN THE FCST TO BE IN COLLABORATION WITH SURROUNDING OFFICES AND TO ACCOUNT A LITTLE FOR THE COLDER GFS. && .AVIATION...(100 PM EST THU JAN 30 2008) LATEST RADAR IMAGERY AS OF 1745Z SHOWS THE LEADING EDGE OF SNOW ASSOCIATED WITH THE STORM IS NOW ENTERING THE AREA FROM THE SOUTH AND WEST. THIS SNOW IS RELATIVELY LIGHT AND WILL BRING CIGS AND VSBYS DOWN MAINLY INTO THE MVFR RANGE. CONDITIONS WILL DETERIORATE THIS EVENING AND ESPECIALLY DURING THE LATE NIGHT PERIOD TONIGHT. IFR TO LIFR CONDITIONS ARE EXPECTED TO BE CENTERED AROUND THE 08Z TO 14Z WHEN THE HEAVIEST SNOW IS EXPECTED TO MOVE IN. THE HEAVIEST SNOW IS EXPECTED TO BE FOUND AT THE KAZO...KBTL...KLAN...AND KJXN TAF SITES. SNOW WILL BEGIN TO DIMINISH IN INTENSITY SOME AFTER 14Z FRI MORNING. && .MARINE...(347 PM EST THU JAN 31 2008) WAVES SHOULD BE BELOW FOUR FEET THROUGH THE PERIOD WITH MOSTLY OFFSHORE WINDS. && .HYDROLOGY...(347 PM EST THU JAN 31 2008) RIVER LEVELS WILL FLUCTUATE THE NEXT FEW DAYS IN AREAS WHERE ICE JAMMING OCCURS. THE STORM TONIGHT AND FRIDAY IS EXPECTED TO BE SNOW AND NOT RAIN SO RIVER LEVELS SHOULD NOT BE IMPACTED BY ANY RUNOFF. THERE IS THE POTENTIAL FOR SOME RAIN AND SNOW MELT NEXT WEEK. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...HEAVY SNOW WARNING SOUTHEAST OF A SOUTH HAVEN TO ALMA LINE TONIGHT AND FRIDAY. SNOW ADVISORY ALONG A HOLLAND TO MOUNT PLEASANT LINE TONIGHT AND FRIDAY. LM...NONE. && SYNOPSIS: OSTUNO SHORT TERM: OSTUNO LONG TERM: WDM AVIATION: NJJ MARINE: OSTUNO HYDROLOGY: OSTUNO
Hazardous weather outlook, Jan 31, 1:35 PM EST, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 135 PM EST THU JAN 31 2008 MIZ037>040-043>046-050>052-056>059-064>067-071>074-011130- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 135 PM EST THU JAN 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT ANOTHER SNOW STORM IS ON THE WAY FOR SOUTHWEST LOWER MICHIGAN. SNOW WILL MOVE NORTH FROM KALAMAZOO TO GRAND RAPIDS THIS AFTERNOON AND THE ROADS WILL CONTINUE BE SLIPPERY. THE SNOW WILL GET HEAVIER TONIGHT AND AND VISIBILITIES WILL FREQUENTLY BE BELOW A HALF MILE WHICH WILL MAKE FOR HAZARDOUS TRAVEL. ICE JAMS COULD RESULT IN ELEVATED RIVER LEVELS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE SNOW STORM WILL CONTINUE INTO LATE FRIDAY AFTERNOON BEFORE MOVING OUT OF THE AREA. SNOWFALL TOTALS COULD BE AS MUCH AS A FOOT NEAR JACKSON... 10 INCHES IN LANSING AND BATTLE CREEK... AND 6 INCHES IN GRAND RAPIDS AND HOLLAND. ICE JAMS MAY RESULT IN HIGH WATER LEVELS INTO THE WEEKEND. ANOTHER STRONG STORM WILL BRING A COMBINATION OF RAIN AND SNOW TO THE AREA EARLY NEXT WEEK. A SURGE OF WARM AIR AHEAD OF THE SYSTEM COMBINED WITH HEAVY RAIN MAY RESULT IN LOCAL FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT NEEDED BUT SNOWFALL REPORTS WOULD BE VERY HELPFUL. SEND REPORTS USING OUR WEB PAGE ON LINE AT WWW.CRH.NOAA.GOV/GRR (ALL LOWER CASE). LMZ844>849-011130- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 135 PM EST THU JAN 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SNOW WILL REDUCE VISIBILITIES TO UNDER A MILE AT TIMES AFTER SUNSET. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SNOW WILL REDUCE VISIBILITIES TO UNDER A MILE AT TIMES INTO LATE FRIDAY AFTERNOON. A MAJOR STORM SYSTEM EARLY NEXT WEEK MAY RESULT IN HIGH WINDS AND WAVES. OSTUNO WDM
In the hours before
Local storm report, Jan 31, 3:30 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
330 PM EST THU JAN 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM SNOW 2 SE MATTAWAN 42.19N 85.76W
01/31/2008 E2.0 INCH KALAMAZOO MI PUBLIC
&&
NJJLocal storm report, Jan 31, 3:48 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
348 PM EST THU JAN 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM SNOW KALAMAZOO 42.27N 85.59W
01/31/2008 M2.0 INCH KALAMAZOO MI TRAINED SPOTTER
MEASURED AT WESTERN MICHIGAN UNIVERSITY.
&&
NJJThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 31, 3:27 AM EST | Heavy Snow Warning | GRR | Allegan, Barry, Calhoun, Clinton, Eaton, Gratiot and 9 more | 37 hr |
| Jan 31, 3:27 AM EST | Snow Advisory | GRR | Isabella, Kent, Montcalm, Ottawa | 9 hr |
| Jan 31, 12:21 PM EST | Snow Advisory | GRR | Clare, Mecosta, Muskegon, Newaygo, Osceola | 28 hr |
| Jan 31, 4:22 PM EST | River Flood Warning | GRR | Kent | 11 days |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.